New York Journal of Mathematics
Volume 28 (2022), 705-772


Thomas Krainer

Extensions of symmetric operators that are invariant under scaling and applications to indicial operators

view    print

Published: April 6, 2022.
Keywords: Manifolds with singularities, elliptic operators, boundary value problems.
Subject: Primary: 35J75; Secondary: 35J58, 47F10, 58J32.

Indicial operators are model operators associated to an elliptic differential operator near a corner singularity on a stratified manifold. These model operators are defined on generalized tangent cone configurations and exhibit a natural scaling invariance property with respect to dilations of the radial variable. In this paper we discuss extensions of symmetric indicial operators from a functional analytic point of view. In the first, purely abstract part of this paper, we consider a general unbounded symmetric operator that exhibits invariance with respect to an abstract scaling action on a Hilbert space, and we describe its extensions in terms of generalized eigenspaces of the infinitesimal generator of this action. Among others, we obtain a Green formula for the adjoint pairing, an algebraic formula for the signature, and in the semibounded case explicit descriptions of the Friedrichs and Krein extensions. In the second part we consider differential operators of Fuchs type on the half axis with unbounded operator coefficients that are invariant under dilation, and show that under suitable ellipticity assumptions on the indicial family these operators fit into the abstract framework of the first part, which in this case furnishes a description of extensions in terms of polyhomogeneous asymptotic expansions. We also obtain an analytic formula for the signature of the adjoint pairing in terms of the spectral flow of the indicial family for such operators.



Author information

Thomas Krainer:
Penn State Altoona
3000 Ivyside Park
Altoona, PA 16601-3760, USA